Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 267, NWS Sioux Falls, SD

September 13, 2000Buena Vista County, Cherokee County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 13, 2000, 11:35 PM CDT for Buena Vista County, Cherokee County, Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 13, 2000, 11:35 PM CDT (04:35 UTC)
Expired
Sep 14, 2000, 12:15 AM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Buena Vista County, IA, Cherokee County, IA

The radar

The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 11:55 PM CDTHail 0.75Cherokee, IA
Sep 14, 12:00 AM CDTHail 0.75Linn Grove, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
981 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
2594 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 140436
SVRFSD
IAC021-035-140515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 PM CDT WED SEP 13 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUENA VISTA COUNTY IN NORTHWEST IOWA
  CHEROKEE COUNTY IN NORTHWEST IOWA

* UNTIL 1215 AM CDT

* AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 15 MILES WEST OF CLEGHORN TO 5
  MILES NORTHEAST OF MARATHON...OR FROM 9 MILES EAST OF LE MARS TO 21
  MILES SOUTHEAST OF SPENCER...MOVING SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CHEROKEE AROUND 1150 PM CDT
  ALBERT CITY AROUND 1150 PM CDT
  AURELIA...TRUESDALE AROUND 1155 PM CDT
  QUIMBY AROUND 1205 AM CDT
  
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL.V..HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4288 9577 4289 9494 4264 9494 4259 9563

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 9:45 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 13, 9:45 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT WED SEP 13 2000

ISOLD ACTVTY SHUD MOVE OUT OF SERN CRNR OF AREA IN NWRN IA SOON AND
WILL UPDATE THERE SHORTLY. OTRW CLEANED UP REST OF ZONES WITH NO BIG
CHANGES XCP UPPING WINDS A LTL AS DECENT GRADNT N OF LOW HAD MADE IT
BREEZY FOR A WHILE. MOCLR/FAIR SHUD DO IT THEN.

.FSD...NONE
WILLIAMS

In the hours before

Local storm report, Sep 13, 8:52 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
852 PM CDT WED SEP 13 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0754 PM    SPENCER                   IA   .75 INCH HAIL
09/13/00   CLAY                           REPORTED BY STORM
                                          SPOTTER. ALSO 40 TO 45
                                          MPH WINDS.

0757 PM    SPENCER                   IA   1.75 INCH HAIL
09/13/00   CLAY                           ALSO WINDS TO 45 MPH.

0810 PM    4 N WEBB                  IA   1.75 INCH HAIL
09/13/00   CLAY                           REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:50 PM CDTSevere Thunderstorm WarningFSDClay40 min
Sep 13, 8:07 PM CDTTornado WarningFSDClay23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.